Experts are casting doubts about reports of people suffering fentanyl-related injury after mere skin-to-skin contact with the powerful opioid.
Dr Gina Dahlem, a professor at the University of Michigan School of Nursing, says that based on available evidence these types of fentanyl overdoses are highly unlikely
Dr Gina Dahlem, a professor at the University of Michigan School of Nursing, tells DailyMail.com that cases like that of a woman in Tennessee who collapsed after touching a dollar bill believed to be contaminated with fentanyl are highly unlikely.
While the highly potent synthetic opioid can be administered through the skin, it would take extremely high dosages and hours of time for a person to overdose – not suddenly like it has happened in some high profile cases.
Reports of police officers suffering fentanyl-related injury from short exposure have made headlines in recent years, including cases in San Diego, California, Kansas City, Kansan and East Liverpool, Ohio.
Many experts, including those at the American College of Medical Toxicology (ACMT), have come out to dispute and cast doubt on these reports and studies have shown that they are highly unlikely.
‘Fentanyl and its analogs are potent opioid receptor agonists, but the risk of clinically significant exposure to emergency responders is extremely low,’ the ACMT wrote in a report.
‘To date, we have not seen reports of emergency responders developing signs or symptoms consistent with opioid toxicity from incidental contact with opioids. Incidental dermal absorption is unlikely to cause opioid toxicity.’
Renne Parson, a Kentucky native who was traveling into Nashville, claims that she collapsed after touching a fentanyl-laced dollar bill she saw on the floor of a McDonald’s
The group reports that the drug is highly dangerous, around 50 to 100 times more potent than morphine.
This has been reflected in America’s budding overdose crisis as well, with synthetic opioids like fentanyl at fault for more than 70 percent of the more than 100,000 overdose deaths reported in the U.S. over a 12-month period.
As dangerous as the drug is, the ACMT explains that the main risk is when it is inhaled or ingested, not transmitted through the skin.
‘Incidental dermal absorption is unlikely to cause opioid toxicity,’ it writes.
It gives the example of fentanyl patches which can be used as pain killers in some cases.
If a person was covered in the patches it would take around 14 minutes to absorb 100 micrograms (mcg) of the drug.
The Drug Enforcement Agency warns that two milligrams of fentanyl can cause an overdose – 20 times the amount a person would ingest through the patches.
Patches will also be significantly more efficient at transmitting fentanyl into the blood stream than a simple street drug since the devices were designed to specifically do that.
‘The above calculation is based on fentanyl patch data, which overestimates the potential exposure from drug in tablet or powder form in several ways. Drug must have sufficient surface area and moisture to be efficiently absorbed,’ The ACMT writes.
Dahlem referenced the report to DailyMail.com, explaining that they are consistent with what she knows about the drug as well.
She also noted that if fentanyl was deadly enough to cause an overdose from mere touch there would likely be even more deaths caused by it.
Nashville Police tested the dollar bill and did not find traces of fentanyl. They advise people not to randomly pick bills up off of the ground, though
Other experts have affirmed the same as well. A 2021 report by a joint team from Brown University, Wayne State University and Northeastern University found warned that these potentially-false stories could even hurt officers incidentally.
‘Misinformation about overdose risk from accidentally inhaling or touching fentanyl is widespread among police in the United States,’ they wrote.
‘This may aggravate already elevated burdens of officer stress and burnout, while chilling lifesaving overdose response. Police education has shown promise in reducing false beliefs about fentanyl.’
A study conducted by the Medical College of Wisconsin found that large scale skin exposure to the drug had no effect on a person, and the exposed person showed no signs of an overdose.
‘Social media sharing of unconfirmed first responder overdoses after brief exposure to fentanyl may be contributing to an inappropriate risk perception of brief dermal fentanyl exposure,’ researchers wrote.
This has not stopped bizarre stories of light fentanyl exposure leading to heavy injury.
On Monday, Renne Parson, a Kentucky native who was traveling into Nashville, Tennessee, alleged that she collapsed after picking up a dollar bill at a McDonald’s.
Parson suspects that the bill was contaminated with fentanyl.
‘[After getting back in her car] I felt it start in my shoulders and the feeling was quickly going down my body and it would not stop,’ she explained in a Facebook post.
‘…I could barely talk and I could barely breathe. I was fighting to stay awake as Justin was screaming at me to stay awake and trying to talk to 911 and find the closest Fire Station or Hospital. I passed out before we arrived at the hospital, but thankfully they worked almost as quickly as my husband did to get me there.’
A Metro Nashville Police spokesperson later told local media that there were no traces of the drug on the dollar bill. It was then destroyed.
Last month, Officer Dallas Thompson of Kansas City, Kansas, collapsed to the ground and required five doses of Narcan – a drug highly effecting at stopping an overdose – after he came in contact with a bag that contained pills believed to be laced with fentanyl.
The Kansas City, Kansas Police Department did not respond to a DailyMail.com request for comment, saying no one was immediately available.
In a case last August, the San Diego County Sheriff’s Department published a video showing an officer collapse after being exposed to fentanyl during a vehicle search.
The video was widely panned by the public and health officials for allegedly being faked and for misrepresenting fentanyl overdoses and how they look.
The San Diego Sheriff’s Department was widely panned after it published a video showing an officer allegedly overdose on fentanyl after being exposed to the drug during a vehicle search. The department later made moves to remove the video from its website and unlist it on YouTube
‘This is very obviously not a fentanyl overdose to anyone who has actually seen one or knows how they work, and you should be ashamed of yourselves for advancing this disproven narrative that hurts people,’ Dr Ryan Marino, a toxicology expert, tweeted at the time.
It was removed from the department’s official page but remains unlisted on its YouTube channel.
The San Diego Sheriff’s Department did not immediately respond to a DailyMail.com request for comment.
One of the first examples to make headlines came in 2017, when a police officer in East Liverpool, Ohio, collapsed after brushing a powder believed to be fentanyl off of his uniform.
The department claimed the substance entered his body after it was absorbed through his skin.
East Liverpool Police did not respond to a DailyMail.com request for comment.